Advertisement

Differential Sensitivity Analysis of Variational Inequalities with Locally Lipschitz Continuous Solution Operators

  • Constantin ChristofEmail author
  • Gerd Wachsmuth
Article
  • 49 Downloads

Abstract

This paper is concerned with the differential sensitivity analysis of variational inequalities in Banach spaces whose solution operators satisfy a generalized Lipschitz condition. We prove a sufficient criterion for the directional differentiability of the solution map that turns out to be also necessary for elliptic variational inequalities in Hilbert spaces (even in the presence of asymmetric bilinear forms, nonlinear operators and nonconvex functionals). Our method of proof is fully elementary. Moreover, our technique allows us to also study those cases where the variational inequality at hand is not uniquely solvable and where directional differentiability can only be obtained w.r.t. the weak or the weak-star topology of the underlying space. As tangible examples, we consider a variational inequality arising in elastoplasticity, the projection onto prox-regular sets, and a bang–bang optimal control problem.

Keywords

Variational inequalities Sensitivity analysis Directional differentiability Bang–bang Optimal control Differential stability Second-order epi-differentiability 

Mathematics Subject Classification

90C31 49K40 47J20 

Notes

References

  1. 1.
    Adly, S., Bourdin, L.: Sensitivity analysis of variational inequalities via twice epi-differentiability and proto-differentiability of the proximity operator. SIAM J. Optim. 28(2), 1699–1725 (2018).  https://doi.org/10.1137/17M1135013 MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio, L.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, Oxford (2000)zbMATHGoogle Scholar
  3. 3.
    Betz, T., Meyer, C.: Second-order sufficient optimality conditions for optimal control of static elastoplasticity with hardening. ESAIM Control Optim. Calc. Var. 21(1), 271–300 (2015).  https://doi.org/10.1051/cocv/2014024 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, Berlin (2000)CrossRefzbMATHGoogle Scholar
  5. 5.
    Borwein, J., Noll, D.: Second order differentiability of convex functions in Banach spaces. Trans. Am. Math. Soc. 342(1), 43–81 (1994).  https://doi.org/10.2307/2154684 MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Casas, E.: Second order analysis for bang-bang control problems of PDEs. SIAM J. Control Optim. 50(4), 2355–2372 (2012).  https://doi.org/10.1137/120862892 MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Casas, E., Wachsmuth, D., Wachsmuth, G.: Sufficient second-order conditions for bang-bang control problems. SIAM J. Control Optim. 55(5), 3066–3090 (2017).  https://doi.org/10.1137/16M1099674 MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Christof, C., Meyer, C.: Sensitivity analysis for a class of \(H_0^1\)-elliptic variational inequalities of the second kind. Set-Valued Var. Anal. (to appear) (2018).  https://doi.org/10.1007/s11228-018-0495-2
  9. 9.
    Christof, C., Wachsmuth, G.: On the non-polyhedricity of sets with upper and lower bounds in dual spaces. GAMM-Mitteilungen 40(4), 339–350 (2017).  https://doi.org/10.1002/gamm.201740005 MathSciNetCrossRefGoogle Scholar
  10. 10.
    Christof, C., Wachsmuth, G.: No-gap second-order conditions via a directional curvature functional. SIAM J. Optim. 28(3), 2097–2130 (2018).  https://doi.org/10.1137/17M1140418 MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Colombo, G., Thibault, L.: Prox-regular sets and applications. In: Handbook of Nonconvex Analysis and Applications, pp. 99–182. Int. Press, Somerville, MA (2010)Google Scholar
  12. 12.
    De los Reyes, J., Meyer, C.: Strong stationarity conditions for a class of optimization problems governed by variational inequalities of the second kind. J. Optim. Theory Appl. 168(2), 375–409 (2016).  https://doi.org/10.1007/s10957-015-0748-2 MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Deckelnick, K., Hinze, M.: A note on the approximation of elliptic control problems with bang-bang controls. Comput. Optim. Appl. 51(2), 931–939 (2012).  https://doi.org/10.1007/s10589-010-9365-z MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Do, C.: Generalized second-order derivatives of convex functions in reflexive Banach spaces. Trans. Am. Math. Soc. 334(1), 281–301 (1992).  https://doi.org/10.2307/2153983 MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. North-Holland Publishing Company, Amsterdam (1976)zbMATHGoogle Scholar
  16. 16.
    Evans, L., Gariepy, R.: Measure Theory and Fine Properties of Functions, revised edn. CRC Press, Boca Raton, FL (2015)CrossRefzbMATHGoogle Scholar
  17. 17.
    Felgenhauer, U.: Directional Sensitivity Differentials for Parametric Bang-Bang Control Problems, pp. 264–271. Springer, Berlin (2010).  https://doi.org/10.1007/978-3-642-12535-5_30
  18. 18.
    Fitzpatrick, S., Phelps, R.: Differentiability of the metric projection in Hilbert space. Trans. Am. Math. Soc. 270(2), 483–501 (1982).  https://doi.org/10.1090/S0002-9947-1982-0645326-5 MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Haraux, A.: How to differentiate the projection on a convex set in Hilbert space. Some applications to variational inequalities. J. Math. Soc. Jpn. 29(4), 615–631 (1977).  https://doi.org/10.2969/jmsj/02940615 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Herzog, R., Meyer, C., Wachsmuth, G.: B- and strong stationarity for optimal control of static plasticity with hardening. SIAM J. Optim. 23(1), 321–352 (2013).  https://doi.org/10.1137/110821147 MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hintermüller, M., Surowiec, T.: On the directional differentiability of the solution mapping for a class of variational inequalities of the second kind. Set-Valued Var. Anal. (2017).  https://doi.org/10.1007/s11228-017-0408-9
  22. 22.
    Jang-Ho, R., Maurer, H.: Sensitivity analysis of optimal control problems with bang-bang controls. In: 42nd IEEE International Conference on Decision and Control (IEEE Cat. No.03CH37475). IEEE (2004).  https://doi.org/10.1109/cdc.2003.1271649
  23. 23.
    Kuttler, K.: Modern Analysis. Studies in Advanced Mathematics. Taylor & Francis, London (1997)Google Scholar
  24. 24.
    Levy, A.: Implicit multifunction theorems for the sensitivity analysis of variational conditions. Math. Program. 74, 333–350 (1996).  https://doi.org/10.1007/BF02592203 MathSciNetzbMATHGoogle Scholar
  25. 25.
    Levy, A.: Sensitivity of solutions to variational inequalities on Banach spaces. SIAM J. Control Optim. 38(1), 50–60 (1999).  https://doi.org/10.1137/S036301299833985X MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Mignot, F.: Contrôle dans les inéquations variationelles elliptiques. J. Funct. Anal. 22(2), 130–185 (1976).  https://doi.org/10.1016/0022-1236(76)90017-3 CrossRefzbMATHGoogle Scholar
  27. 27.
    Noll, D.: Directional differentiability of the metric projection in Hilbert space. Pac. J. Math. 170(2), 567–592 (1995).  https://doi.org/10.2140/pjm.1995.170.567 MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Oden, J., Kikuchi, N.: Theory of variational inequalities with applications to problems of flow through porous media. Int. J. Eng. Sci. 18(527), 1173–1284 (2016).  https://doi.org/10.1016/0020-7225(80)90111-1 MathSciNetzbMATHGoogle Scholar
  29. 29.
    Poliquin, R.A., Rockafellar, R.T., Thibault, L.: Local differentiability of distance functions. Trans. Am. Math. Soc. 352(11), 5231–5249 (2000).  https://doi.org/10.1090/S0002-9947-00-02550-2 MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
  31. 31.
    Rockafellar, R.T.: Maximal monotone relations and the second derivatives of nonsmooth functions. Annales de l’Institut Henri Poincare (C) Non Linear Analysis 2(3), 167–184 (1985).  https://doi.org/10.1016/S0294-1449(16)30401-2
  32. 32.
    Rockafellar, R.T.: Generalized second derivatives of convex functions and saddle functions. Trans. Am. Math. Soc. 322(1), 51–77 (1990).  https://doi.org/10.2307/2001522 MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Rockafellar, R.T., Wets, R.B.: Variational analysis. In: Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 317. Springer, Berlin (1998).  https://doi.org/10.1007/978-3-642-02431-3
  34. 34.
    Shapiro, A.: Directionally nondifferentiable metric projection. J. Optim. Theory Appl. 81(1), 203–204 (1994).  https://doi.org/10.1007/BF02190320 MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Shapiro, A.: Existence and differentiability of metric projections in Hilbert spaces. SIAM J. Optim. 4(1), 130–141 (1994).  https://doi.org/10.1137/0804006 MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Shapiro, A.: Differentiability properties of metric projections onto convex sets. J. Optim. Theory Appl. 169(3), 953–964 (2016).  https://doi.org/10.1007/s10957-016-0871-8 MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Sokołowski, J.: Sensitivity analysis of contact problems with prescribed friction. Appl. Math. Optim. 18(1), 99–117 (1988).  https://doi.org/10.1007/BF01443617 MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Sokołowski, J., Zolésio, J.P.: Introduction to Shape Optimization. Springer, New York (1992)CrossRefzbMATHGoogle Scholar
  39. 39.
    Wachsmuth, G., Wachsmuth, D.: Convergence and regularization results for optimal control problems with sparsity functional. ESAIM Control Optim. Calc. Var. 17(3), 858–886 (2011).  https://doi.org/10.1051/cocv/2010027 MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Zarantonello, E.: Projections on convex sets in Hilbert space and spectral theory i and ii. In: Contributions in Nonlinear Functional Analysis, pp. 237–424 (1971).  https://doi.org/10.1016/B978-0-12-775850-3.50013-3

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Faculty of MathematicsTechnische Universität MünchenGarchingGermany
  2. 2.Chair of Optimal Control, Institute of MathematicsBrandenburgische Technische Universität Cottbus-SenftenbergCottbusGermany

Personalised recommendations